Health Expert Describes Sedative's Side Effects; Police Investigate Boy's Death
After a young boy died during a trip to the dentist, some experts are speaking out about the drug used to sedate the boy.
They say it has a controversial past and could be dangerous for children.
Leslie Hendeles, a Professor of Pharmacy and Pediatrics at UF, says the sedative chloral hydrate is no longer used at many academic centers, like UCLA, and hasn't been for about 10 years.
The problem with this sedative, Hendeles says, is that it releases a toxic chemical into the body, and if too much of the drug is given, or if there's a problem with the patient's metabolism, it can negatively effect their heart.
Last Thursday, five-year-old Dylan Stewart of Cedar Key went to a longtime Gainesville-area dentist, Dr. Ronnie Grundset, to get some fillings.
According to Ashley Hinkle, a Stewart family friend, Dylan was given chloral hydrate to sedate him. But she says sometime after he was under, he stopped breathing. EMS took him to Shands where he was pronounced dead about 45 minutes later.
Alachua County Sheriff's deputies are conducting a routine death investigation and are waiting for the medical examiner's report, which could take about six weeks.
Stewart had no known physical ailments, according to Hinkle.
Dr. Grundset has no known record of discipline, according to a check with the Florida Department of Health.
- Man Gets Life Sentence for Boy's Death
- Fla. dog owner gets 10 years in boy's death
- Police Officially Identify Live Oak Boy's Remains
- Lake City Police Still Investigating Accidental Shooting Death of 11-Year Old Boy
- Gainesville Boy's Baby Photo Seen Around the World
- Human Remains Found In Missing Boy's Yard
- Former High Springs Police Chief Tied Up in Death Investigation
- Police Investigating Death at Bivens Cove
- Investigators Search For Person Of Interest In Eustis Motel Worker's Death
- Heroin Overdose: Reaction to 'Glee' Star Cory Monteith's Death